Alert archive / Minnesota / Tornado Warnings in 2003
Tornado Warning 42, NWS Twin Cities, MN
NWS Twin Cities, MN issued this tornado warning at Jul 6, 2003, 7:16 PM CDT for Stevens County, Minnesota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2003, 7:16 PM CDT (00:16 UTC)
- Expired
- Jul 6, 2003, 7:45 PM CDT
- In force
- 29 min
- Issued by
- NWS Twin Cities, MN
- Area
- Counties, with a storm outline in the text
County Stevens County, MN
The radar
The Aberdeen radar (KABR), 196 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2301 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1006 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
832 WFUS53 KMPX 070016 TORMPX MNC149-070045- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 715 PM CDT SUN JUL 6 2003 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A * TORNADO WARNING FOR... STEVENS COUNTY IN WEST CENTRAL MINNESOTA * UNTIL 745 PM CDT * AT 715 PM CDT...SEVERE WEATHER SPOTTERS REPORTED A DEVELOPING TORNADO 10 MILES NORTH OF MORRIS...MOVING EAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... MORRIS. SPOTTERS REPORTED A ROTATING WALL CLOUD AND BRIEF FUNNEL CLOUDS WITH THIS STORM. GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR LAT...LON 4574 9604 4550 9592 4553 9575 4575 9578 $$ BINAU
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this tornado warning went out at Jul 6, 3:20 PM CDT, 3 hours 56 minutes earlier.
Area forecast discussion, Jul 6, 3:20 PM CDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 320 PM CDT SUN JUL 6 2003 ...SIG SEVERE WX EVENT POSSIBLE THIS EVENING OVR MN/WI... MESO HIGH OVER SERN MN CONTINUES TO REALLY STABILIZE THINGS OVR CNTRL MN...WITH DEWPTS FALLING AND TEMPS STRUGGLING TO RISE. THIS HAS KEPT INSTABILITY ON PERIPHERY OF CWA...MAINLY IN FAR WCNTL AND FAR NRN CWA. 18Z MPX RAOB REFLECTS THIS RELATIVE STABLE ATMS. AREA OF CONCERN VERY SHORT TERM IS COLD FRONT FROM BAUDETTE TO ABERDEEN TO HURON. FINE LINES OF CU FORMING ALONG/AHEAD OF FRONT AS STRONG UPR FORCING IS APPROACHING. PROFILERS FROM WOOD LAKE AND MERRIMAN SHOWING FLOW ON THE INCREASE IN MID LEVELS...WITH SB INSTABILITY INCREASING AS TEMPS/DWPTS NEAR 90/65. VRY IMPRESSIVE TAIL END OF OUTFLOW/WARM FRONT FROM SFC LOW NEAR CHAMBERLAIN SOUTHEAST TO ABOUT AMES IA. BIG MOISTURE/INSTABILITY ALONG/SOUTH OF BNDRY BUT VRY CAPPED. CU FORMING ALONG THIS...AND LIFTING NORTH ON INCREASING SLY FLOW. STILL THINK TORNADO THREAT IS BEST FAR WCTNL MN EARLY THIS EVE...AND PERHAPS LATER SCNTL/SWRN CWA IF BNDRY IN NWRN IA/SERN SD MOVES NORTH. BUT DRYING IN WAKE OF MCV HAS LIFTED LCLS TO MARGINAL HEIGHTS...AND UNLESS HIGHER MOISTURE ARRIVES AT SFC...MAY BE LOOKING SOLELY AT BOW/MCS EVENT OVER MY CWA. WF HAS STALLED IN SD/IA...BUT MIGRATION NORTH WILL BEGIN AGAIN AS LLJ/SLY FLOW CONT TO INCR AND LO MOVES INTO SWRN MN. STILL SUBSCRIBING TO THEORY THAT FRONT IN NERN SD/SERN SD WILL LIGHT HERE IN THE NEXT FEW HOURS...AND BECOME A LINEAR MCS. TAIL END MAY BE COMPOSED OF SUPERCELLULAR STORMS WHICH INGEST INTO THE LINE. AS WIND MAX IN MID LEVELS ARRIVES...BOWING SEGMENTS AND LINE ACCELERATION WILL TAKE PLACE. IF WF LIFTS INTO CWA...THINGS MAY REALLY GET DICEY WITH SEVERAL MODES OF SEVERE. WL NEED TO WATCH LLVL ATMS CHANGES THIS EVE AND HOW TREMENDOUS INSTABILITY/MOISTURE SOUTH OF WARM FRONT IS TAPPED. MUCH OF SVR IN CWA EXPECTED AFT 00Z...AND ENDING BY 08Z. DAMAGING WINDS STILL THE MAIN THREAT WITH EXPECTED BOW MCS CROSSING CWA NORTH OF WF. BASICALLY KEPT MONDAY AND TUESDAY DRY AS BIG HIGH MOVES IN OVR LAKES. DRIER ELY FLOW AS BAROCLINIC ZONE STALLS AGAIN OVR IA/NE. MAY BE MCS AFFECTS IN SWRN/SRN CWA MON NIGHT AND TUE NIGHT. WED LOOKS VERY ACTIVE AS BNDRY RETURNS WITH STRONG DITURBANCE. STRONG WIND FIELDS AND TIGHT INSTABILITY GRADIENTS SUGGEST STORMS A PLENTY. GFS NOT AS BULLISH SO KEEPING CHANCE POPS FOR NOW. WARMING INTO WEEKEND AS HEIGHTS/THICKNESSES BUILD. .MSP...TOR WATCH #656 FOR DOUGLAS...TODD...MORRISON COUNTIES TIL 10 PM... BINAU
Hazardous weather outlook, Jul 6, 12:25 PM CDT, 6 hours 51 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-071100- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1225 PM CDT SUN JUL 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT STRONG THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND EVENING IN THE VICINITY OF A PAIR OF APPROACHING FRONTAL BOUNDARIES. A COLD FRONT EXTENDING FROM FAR NORTHWEST MINNESOTA TO AROUND ABERDEEN WILL PUSH INTO WEST CENTRAL MINNESOTA THIS EVENING. FARTHER SOUTH...A WARM FRONT OVER NORTHEAST NEBRASKA AND CENTRAL IOWA IS EXPECTED TO SURGE NORTHWARD INTO SOUTHERN MINNESOTA THIS AFTERNOON AND EVENING. SCATTERED STRONG THUNDERSTORMS WILL BREAK OUT ACROSS SOUTHERN AND WESTERN MINNESOTA BY LATE AFTERNOON...FROM AROUND ALEXANDRIA TO REDWOOD FALLS...AND POSSIBLY AROUND MANKATO AND FAIRMONT. THE THREAT FOR STRONG THUNDERSTORMS INCREASES RAPIDLY DURING THE EVENING AS THESE TWO FRONTAL BOUNDARIES COLLIDE ACROSS CENTRAL AND SOUTHERN MINNESOTA. SCATTERED THUNDERSTORMS WILL SWEEP FROM WEST CENTRAL ACROSS CENTRAL AND SOUTH CENTRAL MINNESOTA THROUGH MIDNIGHT...AND INTO WEST CENTRAL WISCONSIN AROUND OR SHORTLY AFTER MIDNIGHT. SOME OF THESE STORMS WILL BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. ATMOSPHERIC CONDITIONS WILL ALSO FAVOR A FEW TORNADOES...ESPECIALLY ACROSS WEST CENTRAL INTO SOUTH CENTRAL MINNESOTA. MUCH OF CENTRAL AND SOUTH CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN REMAINS UNDER A MODERATE RISK OF SEVERE WEATHER LATER TODAY THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS...A FEW POSSIBLY SEVERE...ARE EXPECTED IN SOUTHERN MINNESOTA TUESDAY AFTERNOON AND TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND OVERNIGHT. MBK
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 7:23 PM CDT | Severe Thunderstorm Warning | MPX | Douglas | 52 min |
| Jul 6, 8:14 PM CDT | Severe Thunderstorm Warning | MPX | Douglas | 46 min |
| Jul 6, 8:57 PM CDT | Severe Thunderstorm Warning | MPX | Douglas, Todd | 63 min |
| Jul 7, 1:11 AM CDT | Severe Thunderstorm Warning | MPX | Morrison, Todd | 34 min |
| Jul 7, 1:26 AM CDT | Severe Thunderstorm Warning | MPX | Faribault | 34 min |
| Jul 7, 1:30 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi | 45 min |
| Jul 7, 1:54 AM CDT | Severe Thunderstorm Warning | MPX | Freeborn, Steele, Waseca | 51 min |
| Jul 7, 2:27 AM CDT | Severe Thunderstorm Warning | MPX | Benton, Morrison, Stearns | 63 min |
Nearby
Tornado Warnings in Minnesota, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.